Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 608, NWS Jackson, MS

July 22, 2003Claiborne County, Hinds County, Warren County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 22, 2003, 8:33 PM CDT for Claiborne County, Hinds County, Warren County, Mississippi. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 8:33 PM CDT (01:33 UTC)
Expired
Jul 22, 2003, 9:35 PM CDT
In force
62 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Claiborne County, MS, Hinds County, MS, Warren County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3407 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3407 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 230133
SVRJAN
MSC021-049-149-230235-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
833 PM CDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI
  HINDS COUNTY IN CENTRAL MISSISSIPPI
  WARREN COUNTY IN WEST CENTRAL MISSISSIPPI

* UNTIL 935 PM CDT

* AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF UTICA...OR ABOUT 9 MILES
  SOUTHEAST OF VICKSBURG...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR LEARNED AT 850 PM CDT
  BE NEAR UTICA AT 855 PM CDT

QUARTER SIZE HAIL...DAMAGING WINDS TO 70 MPH...AND TORRENTIAL RAIN 
ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER 
WHILE THE STORM PASSES.

LAT...LON 3209 9075 3219 9086 3228 9082 3236 9072
          3224 9057 3203 9028

$$

CRAVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 22, 3:00 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT TUE JUL 22 2003

PRIMARY CONCERNS...TSRA CHANCES TONIGHT AS MAJOR UPPER TROUGH SWINGS
THROUGH THE TN/OH VALLEYS FOLLOWED BY LOW LEVEL DRYING LATE WEDNESDAY
THROUGH THURSDAY. EXPECT GRADUAL MOISTURE RETURN OVER THE WEEKEND AS
UPPER TROUGH AXIS LIFTS NEWD. LOOK FOR MORE NORMAL TEMPERATURE REGIME
FOR THE FIRST OF NEXT WEEK UNDER VERY WEAK UPPER DEFORMATION ZONE
ACROSS THE REGION.

CURRENTLY...OUTFLOW SURFACE BOUNDARY ACROSS CENTRAL MS WILL CONTINUE
SINKING SWD AS PRIMARY FRONT STILL BACK NEAR KBNA-KFSM LINE ALSO
MOVES SOUTH. WILL CONTINUE SEVERE WORDING IN ZONES THIS EVENING
UNTIL DAYTIME HEATING ABATES AND LAPSE RATES DECREASE FROM 03-06Z.
SEVERE WW 801 WILL BE IN EFFECT THIS EVENING. NWLY 50KT MID LEVEL
SPEED MAX CROSSES NRN HALF OF MS TONIGHT WITH DECREASING WINDS
WEDNESDAY NIGHT AND THURSDAY.

EXPECT THAT MAIN SURFACE DRYING SHOULD ARRIVE MIDDAY WEDNESDAY AND
CONTINUE THROUGH THURSDAY AS OVERNIGHT TEMPERATURES SLIDE BACK INTO
THE MORE BEARABLE 60S BOTH THURSDAY AND FRIDAY MORNINGS. AVN TENDING
TO DRY THINGS OUT A LITTLE TOO MUCH AND HAVE TRENDED DEWPOINT
GRAPHICS BACK TOWARD MOS SOLUTIONS FOR FRIDAY THROUGH SATURDAY.

LINGERING FRONTAL BOUNDARY ALONG THE COAST ON SATURDAY EDGES BACK
NWD FOR ISOLATED TSRA AGAIN SATURDAY EVENING AND FOR SUNDAY
AFTERNOON/EVENING. WILL KEEP MONDAY AND TUESDAY CLOSE TO CLIMATOLOGY
AS UPPER DIFFLUENT FLOW PATTERN CONTINUING WITH WRN CONUS RIDGE AND
WEAK NERN CONUS MEAN TROUGH POSITIONS HOLDING FIRM.

NOTE: NOTHING NEW AS YET...THE KDGX RADAR REMAINS OUT OF SERVICE
WITH PARTS EXPECTED TO ARRIVE LATE AFTERNOON...OUR ET STAFF STANDING
BY FOR REPAIRS.

JAN BB 070/087 064/091 066 40631
    BBBBB 092/070 093/073 092/073 092/073 092 --112122332
MEI BB 071/087 063/090 065 40641
    BBBBB 092/069 091/072 092/073 092/073 092 --111122222

AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jul 22, 1:47 PM CDT, 6 hours 46 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231055-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
147 PM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
SCATTERED TO NUMEROUS STRONG THUNDERSTORMS ARE EXPECTED THIS
EVENING AND TONIGHT ACROSS PORTIONS OF EXTREME SOUTHEASTERN
ARKANSAS...NORTHEASTERN LOUISIANA...CENTRAL AND SOUTHERN
MISSISSIPPI THIS EVENING AND TONIGHT. WIND GUSTS TO 40 MPH AND
PERIODS OF HEAVY RAIN CAN BE EXPECTED. SOME OF THE STORMS WILL
BECOME SEVERE...PRODUCING WIND GUSTS TO 70 MPH...NICKEL SIZED
HAIL. IN ADDITION...THERE WILL BE A SLIGHT CHANCE FOR ISOLATED
TORNADOS.

A STRONG COLD FRONT IS MOVING THROUGH THE REGION THIS AFTERNOON
AND IS SERVING AS A FOCUS FOR THE STRONG TO SEVERE THUNDERSTORM
ACTIVITY. ALONG WITH THE STRONG PREFRONTAL
INSTABILITY...UNSEASONABLY HIGH LOW AND MIDDLE LEVEL WIND SHEAR
VALUES ARE BEING OBSERVED ALONG THE FRONTAL BOUNDARY.
FURTHERMORE...CENTRAL MISSISSIPPI APPEARS TO BE ENTERING THE
RIGHT...REAR QUADRANT OF THE UPPER LEVEL JET. THESE FEATURES ARE
ALL ACTING IN CONCERT TO PRODUCE THE WIDESPREAD...DEEP CONVECTIVE
ACTIVITY OVER THE AREA. EXPECT THE STRONG TO SEVERE WEATHER TO
PERSIST INTO THE OVERNIGHT HOURS AS THE FRONT MOVES TO THE
SOUTHEAST.

THE POST FRONTAL AIRMASS ON WEDNESDAY WILL BE LESS UNSTABLE AND
MUCH DRIER. ONLY ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED
AS THE FRONTAL SYSTEM CONTINUES TO PUSH TO THE SOUTHEAST AND OUT
OF THE AREA.

...FLOODING...
THE STRONGER THUNDERSTORMS WILL PRODUCE RAIN THAT WILL BE HEAVY
AT TIMES OVER NORTHEAST LOUISIANA AND MOST OF MISSISSIPPI
TONIGHT. AS A RESULT...PONDING ON AREA ROADWAYS AND IN POOR
DRAINAGE AREAS IS LIKELY WITH THE PASSAGE OF THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 22, 2:33 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    9 S PHILADELPHIA          MS   WIND DAMAGE
07/22/03   NESHOBA                        SEVERAL TREES WERE BLOWN
                                          DOWN ALONG STATE ROAD 21.
                                          REPORTED BY NESHOBA
                                          COUNTY SHERIFFS OFFICE.
Local storm report, Jul 22, 3:04 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
304 PM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    JACKSON                   MS   WIND DAMAGE
07/22/03   HINDS                          NUMEROUS TREES
                                          DOWN...MINOR DAMAGE TO
                                          SEVERAL ROOFS...NUMEROUS
                                          POWER OUTAGES...MOST
                                          CONCENTRATED DAMAGE IN
                                          BELHAVEN AREA...REPORTED
                                          BY HINDS COUNTY EOC

0150 PM    ELLISVILLE                MS   WIND DAMAGE
07/22/03   JONES                          NUMEROUS TREES DOWN...TOP
                                          HALF OF BARN BLOWN
                                          OFF...REPORTED BY LAUREL
                                          JONES CD
Local storm report, Jul 22, 4:18 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
418 PM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    ELLISVILLE                MS   WIND DAMAGE
07/22/03   JONES                          TREE TOP BLOWN DOWN ONTO
                                          MOBILE HOME...POWERLINES
                                          ALSO DOWN...REPORTED BY
                                          JONES COUNTY EMA.
Local storm report, Jul 22, 5:54 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
554 PM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    HATTIESBURG               MS   WIND DAMAGE
07/22/03   FORREST                        NUMEROUS TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY HATTIESBURG EOC
Local storm report, Jul 22, 6:18 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
618 PM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    HATTIESBURG               MS   WIND DAMAGE
07/22/03   FORREST                        NUMEROUS TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY HATTIESBURG EOC

0535 PM    W. HATTIESBURG            MS   WIND DAMAGE
07/22/03   LAMAR                          NUMEROUS TREES AND
                                          POWERLINES WERE BLOWN
                                          DOWN.  REPORTED BY
                                          HATTIESBURG EOC.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:24 PM CDTSevere Thunderstorm WarningJANSmith46 min
Jul 22, 7:39 PM CDTSevere Thunderstorm WarningJANJasper46 min
Jul 22, 8:51 PM CDTSevere Thunderstorm WarningJANCopiah69 min
Jul 22, 11:11 PM CDTSevere Thunderstorm WarningJANJefferson Davis29 min
Jul 22, 11:23 PM CDTSevere Thunderstorm WarningJANMarion47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.